MAUDE Adverse Event Report: ZIMMER GMBH BIOLOX OPTION, HEAD, L, 32/+3.5, TAPER 12/14; BIOLOX OPTION HEAD

ZIMMER GMBH BIOLOX OPTION, HEAD, L, 32/+3.5, TAPER 12/14; BIOLOX OPTION HEAD
Model Number N/A
Medical Device Problem Code Device Dislodged or Dislocated (2923)
Health Effect - Clinical Code Pain (1994)
Date of Event 07/31/2019
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Concomitant medical products: trabecular metal natural acetabular cup without screwholes, 0º cup face angle, porous, catalog# 00725505628, lot# unknown.Alloclassic sl stem 7 12/14, catalog# 00000002847, lot# unknown.32mm tmars elevated liners, catalog# unknown, lot# unknown.Therapy date : (b)(6) 2019.The manufacturer received x-rays and other source documents for review.The manufacturer did not receive the device for investigation.As no lot number was provided, the device history records could not be reviewed.A cause for this specific event cannot be ascertained from the information provided.As soon as supplemental information becomes available an updated report will be submitted.(b)(4).
 
Event or Problem Description
Patient was implanted on the right side and underwent revision surgery due to instability and dislocation.
 
Additional Manufacturer Narrative
Event summary: it was reported that the patient (bmi: 19.6) underwent a revision surgery of the right hip on the (b)(6) 2019 due to instability, pain and recurrent dislocations, whereby the alloclassic stem and biolox head were explanted.The stem was implanted in the patient's primary surgery on the (b)(6) 2005.The biolox head was implanted in the patient's first revision surgery dated (b)(6) 2016.Review of received data: three x-rays dated (b)(6) 2019 (pre-revision surgery on the (b)(6) 2019) of the patient's hip was received.One of the x-rays depict a bilateral hip replacement.The other two are of the complained right hip.X-rays were reviewed by the hcp group mmi, whereby the following has been stated: two views of the right hip dated (b)(6) 2019 demonstrate a right total hip arthroplasty with cement fixation of the acetabular cup.Femoral stem demonstrates minimal radiolucency at the cement hardware interface involving the proximal femur.Punctate metallic foci along the femoral neck could indicate metallosis.The overall fit and alignment of the implants has been deemed appropriate, however the acetabular inclination angles could not be measured accurately without a true ap pelvis film.It has been stated that, visually, the acetabular cup appers to be in appropriate position.The bone quality has been noted to being of normal quality.Additionally, it has been stated that there are neither indications of subsidence, subluxation, corrosion nor osteolysis.Primary surgical report of the right hip received dated (b)(6) 2005.The alloclassic stem has been noted as being implanted in this surgery.Intraoperative complication has been noted in the report, whereby the alloclassic rasp fractured during preparation of the femur (captured in linked winterthur complaint captured in (b)(4)).The stem was noted as being corrected after being excessive varus.Surgical report of the first revision surgery of the right hip received dated (b)(6) 2016.Indication for surgery was an unstable total hip arthroplasty secondary to polyethylene wear (captured in warsaw (b)(4)).Discrepancy noticed in surgical report under "implants removed" (pg.4-5): it has been mentioned that a zimmer +3.5mm biolox head was removed.However, a +4mm ceramic head was implanted in the primary surgery dated 16th september 2005.Also described in the procedure, it was noted that the +4mm ceramic head was explanted and a +3.5mm biolox head with a revision sleeve was implanted.Patient noted to having an index dislocation many years ago before surgery (captured in warsaw cmp-0535842).Stability after implantation of the +3.5mm biolox head noted as being superb.No impingement posteriorly noticed.Surgical report for the second revision surgery dated 31st july 2019 received.Indication for surgery was recent instability of the right hip with 2 dislocations over the last 2-3 months.Patient had a preoperative foot drop from previous surgery (lumbar fusion surgery in 2017).Stem noted as being well fixed and the surgeon did not want to remove it.However, during trialing, the hip dislocated with the +7 as well as the +0 head.The decision was made not to revise the cup again to support a constrained liner.Since the stem and taper did not fit a freedom constrained liner for a g7 cup, the choice was made to remove the femoral component.An extended trochanteric osteotomy was done to remove the stem, as it couldn't be removed with a slap hammer.Upon removal of the stem, the surgeon noted that the stem was then 5 degrees of retroversion or 0 degrees of version and that he felt that this was one of the contributing factors for the dislocations that were occurring.Acetabular component was removed with ease.Patient office visit notes received dated 22nd july 2019 (prior to revision surgery on (b)(6) 2019).Patient was presented for evaluation of right pain after a slip/fall injury, which occurred after dusting off the pants and dislocation the right hip after falling down.Symptoms were present for 3 weeks.Patient has seen other physicians for this problem including an emergency room physician.Patient has had previous history of right hip replacement with 2 subsequent revisions for dislocation.The last one was done in 2016 (captured in warsaw (b)(4)).Left hip also noted as being revised numerous times for recurrent dislocation.Pain level on day of visit is 8 out of 10.He is also experiencing snapping/popping, night pain, and pain with activities.Symptoms are worse when standing, sitting, climbing stairs, lying supine and walking.Surgeon (dr.Krishna r tripuraneni) suggests the patients recent surgery in 2017 for lumbar fusion as well as possible attenuation of soft tissues as being possible causes of the recurrent dislocation.Implant labels received of the implanted products in the revision surgery dated (b)(6) 2019.Devices analysis: no product was returned to zimmer biomet for in-depth analysis.Review of product documentation: all involved devices are intended for treatment.The compatibility check was performed from www.Productcompatibility.Zimmer.Com and showed that the product combination was approved by zimmer biomet.Conclusion summary: it was reported that the patient (bmi: 19.6) underwent a revision surgery of the right hip on the (b)(6) 2019 due to instability, pain and recurrent dislocations, whereby the alloclassic stem and biolox head were explanted.The stem was implanted in the patient's primary surgery on the (b)(6) 2005.The biolox head was implanted in the patient's first revision surgery dated (b)(6) 2016.The quality records for the product could not be reviewed as the lot number is unknown.Three x-rays dated (b)(6) 2019 (pre-revision surgery on the (b)(6) 2019) of the patient's hip were received and reviewed by the hcp group mmi, whereby the following has beens stated: two views of the right hip dated (b)(6) 2019 demonstrate a right total hip arthroplasty with cement fixation of the acetabular cup.Femoral stem demonstrates minimal radiolucency at the cement hardware interface involving the proximal femur.Punctate metallic foci along the femoral neck could indicate metallosis.The overall fit and alignment of the implants has been deemed appropriate, however the acetabular inclination angles could not be measured accurately without a true ap pelvis film.It has been stated that, visually, the acetabular cup appers to be in appropriate position.Additional medical documents have been received such as the surgical reports for the primary surgery on the (b)(6) 2005, the first revision surgery on the (b)(6) 2016 and the second revision surgery on the (b)(6) 2019.In the primary surgery dated (b)(6) 2005 the stem was noted by the surgeon (dr.Michael p maldoon) being excessive varus when implanted and then being corrected.In the second revision surgery dated (b)(6) 2019, the surgeon (dr.(b)(6)) noted that upon explantation of the stem (left in-vivo since implantation on (b)(6) 2005) that the stem was then 5 degrees of retroversion or 0 degrees of version and that he felt that this was one of the contributing factors for the dislocations that were occurring.No event of impingement has been noted in either of the two surgical reports leading up to the revision surgery on the (b)(6) 2019.Patient office visit notes dated (b)(6) 2019 (prior to the revision surgery dated (b)(6) 2019) report a slip/fall injury, which occurred after the patient dusted off his pants and dislocated the right hip after falling down.Within this visit note it is apparent that the patient has a history of hip dislocations not only in the right hip but in the left hip.Surgeon (dr.(b)(6)) suggests that the patients' recent surgery in 2017 for lumbar fusion as well as possible attenuation of soft tissues are possible causes for the recurrent dislocations.Based on the available information, potential root causes could be identified such as the patient condition and the patients medical history of recurrent dislocations, whereby the sugeon stated that the lumbar fusion in 2017 as well as the attenuation of soft tissues are possible causes for the recurrent dislocation.It has also been stated by the surgeon that the implanted stem position with 5 degress of retroversion or 0 degrees of version may be a contributing factor.This potentially contributing factor was however not confirmed by the hcp group mmi upon reviewing of the received x-rays.Another likely contributing factor is the fall incident, which caused a dislocation of the hip prior to the revision surgery.However, based on the available information, a clear root cause for this incident could not be identified.Warsaw products captured in warsaw complaint (b)(4).The need for corrective measures is not indicated and zimmer gmbh considers this case as closed.Zimmer biomet¿s reference number of this file is (b)(4).
 
Event or Problem Description
No change to previously reported event.

Brand Name
BIOLOX OPTION, HEAD, L, 32/+3.5, TAPER 12/14
Common Device Name
BIOLOX OPTION HEAD
Manufacturer (Section D)
ZIMMER GMBH
sulzer allee 8
sulzer industrie park
winterthur 8404
SZ  8404
MDR Report Key8938750
Report Number0009613350-2019-00536
Device Sequence Number2521442
Product Code LZO
UDI-Device Identifier00889024430495
UDI-Public00889024430495
Combination Product (Y/N)N
Initial Reporter CountryUS
PMA/510(K) Number
K073567
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2016
Device Explanted Year2019
Reporter Type Manufacturer
Report Source health professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 03/04/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Lay User/Patient
Device Model NumberN/A
Device Catalogue Number00-8777-032-03
Device Lot NumberUNKNOWN
Was Device Available for Evaluation? No
Was the Report Sent to FDA? No
Initial Date Received by Manufacturer 08/15/2019
Supplement Date Received by Manufacturer02/28/2020
Initial Report FDA Received Date08/28/2019
Supplement Report FDA Received Date03/04/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
If action reported to FDA under 21 USC 360i(g), list
FDA-assigned Recall Number or include a statement
N/A
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient Weight80